Tennessee, 2008

Hail and Damaging Winds in Tennessee, July 28, 2008

July 28, 2008 · NWS MRX · 5 events in 5 counties and zones

Convection developed across Eastern Tennessee in a moderately unstable atmosphere with the aid of a mesoscale convective vortex and a weak frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed across Eastern Tennessee in a moderately unstable atmosphere with the aid of a mesoscale convective vortex and a weak frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 12:32 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 28, 12:32 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
132 PM EDT MON JUL 28 2008

.AVIATION...ISOLATED CONVECTION OVER THE AREA BRINGING
THUNDERSTORMS IN VICINITY OF CHA...TYS AND TRI THIS AFTERNOON.
VIS/CIG SHOULD PRIMARILY BE VFR...BUT BRIEF MVFR CIG/VIS WILL BE
POSSIBLE AT ALL SITES WITH THE STRONGER STORMS. MVFR VIS WILL
RETURN AT ALL 3 TAF SITES IN THE 07-14Z TIME FRAME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH
Hazardous weather outlook, Jul 28, 3:12 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT MON JUL 28 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT MON JUL 28 2008 /312 AM CDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE
WEDNESDAY INTO THURSDAY.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Jul 28, 12:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT MON JUL 28 2008

TNZ012-013-035-036-281800-
ANDERSON-CAMPBELL-MORGAN-SCOTT-
106 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...CAMPBELL...
MORGAN AND SCOTT COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WARTBURG...MOVING EAST AT
16 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 28, 12:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT MON JUL 28 2008

TNZ082-281845-
BLEDSOE-
1243 PM CDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN BLEDSOE COUNTY...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF PIKEVILLE...MOVING EAST AT 14
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 28, 12:45 PM EST
Where
Morgan County, 1.31 mi WNW of Huffman
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.290, -84.670

One tree was reported down across James Shannon Road.

Hail, Scott

When
July 28, 1:00 PM EST
Where
Scott County, 0.89 mi SW of Coal Hill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.290, -84.610

Nickel sized hail was reported near highway 27 along the Morgan county line on Glenmary Road.

Thunderstorm Wind, Roane

When
July 28, 5:10 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.510

Several trees, on power pole, and power lines were reported down in Kingston.

Thunderstorm Wind, Loudon

When
July 28, 5:33 PM EST
Where
Loudon County, 1.38 mi N of Loudon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -84.350

One tree and one power pole with associated power lines were reported down one mile northeast of Loudon.

Thunderstorm Wind, Knox

When
July 28, 6:25 PM EST
Where
Knox County, 1.78 mi SW of Norwood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.960, -84.000

Several trees and power lines were reported down in the vicinity of Kingston Pike and West Hills in Knoxville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128940, 128939, 128941, 128943, 128944.